Can adult acne be mistaken for allergy symptoms?
I'm in my 40s, and I've never been allergic to anything. That's why it was a surprised when doctors said I had hives or something from 'allergies'. Well, I've been reading more and to me it looks like 'adult acne'. How can we tell the difference between these two things?
Skin conditions can sometimes be tough to distinguish for even the experienced physician. If you are convinced that you did not receive the correct diagnosis, then you should consider asking for a referral or just self referring to a dermatologist for evaluation. That way you can be sure you were diagnosed correctly and are getting the correct treatment. With that said, acne and urticaria (hives) are actually quite different and are less likely to be confused with one another. While it is true that hives usually come from some sort of allergy, many hives arise from autoimmune conditions, infections, or event stress. They are caused by local release of histamine and other factors causing vasodilation and blood vessel leakage. They are often raised red patches which can itch like mad. Finally they often respond to antihistamines such as diphenhydramine (benedryl), and loratidine (Claritin). Hives can occur anywhere and sometimes appear to move. In contrast, acne does not typically itch, stays in one place, and usually has a different appearance. Acne can be groups of comedones (whiteheads and blackheads) papule (bumps), and nodules (big bumps). They are most often found in areas of sebum secretion and the skin underneath may seem oily. My advice would be to see if your skin lesions respond to treatments for hives. If you get no response, you will know you need another evaluation. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?